Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and skipping one dose
Apr 5, 2008

Hi. I don't know if this question has been asked before. I have been taking Atripla and Bactrum every night for at least 5 1/2 months [first time on meds]. I just skipped last nights dose, and i'm kicking myself for it. Is this going to mess up everything or am I going to be fine?

Response from Dr. DeJesus

You are going to be fine. Stop kicking yourself, but it is good that you learned a lesson: that anti-HIV medications need to be taken with very good adherence for them to continue to work!

If you have been taking Atripla for 5 months, it is likely that your HIV provider has sent you for follow-up labs to determine your treatment response. By now, your viral load should be completely undetectable (less than 50 copies). To keep it like that, try not to miss further dosages. But if on rare occasions you miss a dose of Atripla, you have to worry a bit less than if you were taking some of the other anti-HIV medications.

Atripla is a coformulation of 3 anti-HIV medications: Sustiva, Viread and Emtriva. All these 3 agents have been found to have very long half lives, which means that, after each dose is taken daily, the drug levels in your body remain adequate for longer than a day. So it is unlikely that a rare dose missed will have any significant impact on your viral response, once your viral load has reached an undetectable level. Despite this, we still highly recommend that you not take any chances and avoid missing any dose.

Regarding the Bactrim: The adherence to this medication every day is less important. It was given to you possibly to decrease the chances that you may develop an HIV opportunistic infection. It is also important that you take this drug as recommended, but once your CD4 count is above 200 cells, this Bactrim can be discontinued. Talk to your provider about it. No more kicking for now

Response from Dr. DeJesus

You are going to be fine. Stop kicking yourself, but it is good that you learned a lesson: that anti-HIV medications need to be taken with very good adherence for them to continue to work!

If you have been taking Atripla for 5 months, it is likely that your HIV provider has sent you for follow-up labs to determine your treatment response. By now, your viral load should be completely undetectable (less than 50 copies). To keep it like that, try not to miss further dosages. But if on rare occasions you miss a dose of Atripla, you have to worry a bit less than if you were taking some of the other anti-HIV medications.

Atripla is a coformulation of 3 anti-HIV medications: Sustiva, Viread and Emtriva. All these 3 agents have been found to have very long half lives, which means that, after each dose is taken daily, the drug levels in your body remain adequate for longer than a day. So it is unlikely that a rare dose missed will have any significant impact on your viral response, once your viral load has reached an undetectable level. Despite this, we still highly recommend that you not take any chances and avoid missing any dose.

Regarding the Bactrim: The adherence to this medication every day is less important. It was given to you possibly to decrease the chances that you may develop an HIV opportunistic infection. It is also important that you take this drug as recommended, but once your CD4 count is above 200 cells, this Bactrim can be discontinued. Talk to your provider about it. No more kicking for now



Previous
why not Viramune?
Next
Switching from Kaletra/Truvada to Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement